Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 66, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 5, 1997, 2:10 PM EDT for Brevard County, Florida. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 1997, 2:10 PM EDT (18:10 UTC)
- Expired
- Jul 5, 1997, 3:10 PM EDT
- In force
- 60 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 2:15 PM EDT | Thunderstorm Wind | Micco, FL | Thunderstorm winds blew down power poles and damaged a building in Micco. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 6.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1187 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 051810 RRA SVRMLB FLC009-051910- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 210 PM EDT SAT JUL 5 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 310 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...BREVARD COUNTY AT 208 PM...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG THE BREVARD/INDIAN RIVER COUNTY LINE RACING NORTH AT 50 MPH. DOPPLER INDICATES WINDS IN EXCESS OF 60 TO 70 MPH WITH THESE STORMS. RESIDENTS IN ALL OF BREVARD COUNTY SHOULD EXPECT STRONG TO DAMAGING WINDS THROUGH 3 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:55 AM EDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 5, 9:55 AM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 954 AM EDT SAT JUL 5 1997 UPPER RIDGE WEAKENING AND TEMPS ALOFT HAVE COOLED THIS MORN WITH 5H TEMPS A FEW DEGREES COOLER THAN FRI MORN OVER N AND C FL. DEW POINTS DOWN A FEW DEGREES FROM FRI MOST AREAS AND NOT QUITE AS UNCOMFORTABLE OUTSIDE. EARLY MORNING CONVECTION OVER N/WC FL AND BOUNDARIES FROM ACTIVITY AND SOME DIFF HEATING ALONG NRN FRINGES OF CWA MAY HELP SOME RW/TRW TO START DEVELOPING OVER INTERIOR LOCATIONS OF EC FL MIDDAY. WITH RIDGE AXIS ACROSS S FL...SWLY FLOW BECOMING ESTABLISHED OVER AREA WITH STORM MOVEMENT TOWARD E COAST NEXT COUPLE OF DAYS. STILL WEAK ENOUGH TODAY FOR E COAST SEABREEZE TO BECOME ESTABLISHED EARLY AFTERNOON. PLANNING TO MAKE A FEW ADJUSTMENTS TO 1ST PERIOD ZONES BASED ON TRENDS AND TO INDICATE E COAST SEABREEZE DEVELOPING. GLITTO
In the hours before
Special weather statement, Jul 5, 10:45 AM EDT, 3 hours 25 minutes before
FLZ041-044>047-053-054-058-059-064-501-051530- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1046 AM EDT SAT JUL 5 1997 ...GOOD CHANCE OF THUNDERSTORMS THIS AFTERNOON... DAYTIME HEATING WILL COMBINE WITH INCREASING MOISTURE AND AN UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. STORMS WILL BEGIN TO DEVELOP OVER INTERIOR SECTIONS MIDDAY...AND OVER COASTAL COUNTIES EARLY AFTERNOON AS THE EAST COAST SEABREEZE BECOMES ESTABLISHED. THE SEABREEZE IS EXPECTED TO DRIFT SLOWLY INLAND BUT REMAIN OVER THE COASTAL COUNTIES. STORM COVERAGE WILL INCREASE THROUGH THE MID AND LATE AFTERNOON HOURS AND CONTINUE INTO THE EARLY EVENING HOURS...ESPECIALLY NEAR THE EAST COAST AS STORMS MOVE TO THE NORTH-NORTHEAST AT AROUND 10 MPH. STORMS WILL PRODUCE DANGEROUS LIGHTNING AND HEAVY DOWNPOURS...WHICH COULD RESULT IN PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. A FEW STRONGER STORMS MAY CONTAIN GUSTY WINDS AND POSSIBLY HAIL. PERSONS PLANNING TO BE OUTSIDE AND ESPECIALLY BEACH GOERS SHOULD BE PREPARED TO MOVE INDOORS BEFORE STORMS ARE OVERHEAD. REMEMBER THAT LIGHTNING CAN STRIKE BEFORE OR AFTER A STORM IS DIRECTLY OVERHEAD. MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL MOVE OVER THE INTRACOASTAL AND COASTAL WATERS...WITH THE GREATEST COVERAGE EXPECTED DURING THE LATE AFTERNOON AND EARLY EVENING. STORMS WILL PRODUCE CLOUD TO WATER LIGHTNING AND POOR VISIBILITY IN HEAVY RAIN. STORMS MAY CONTAIN WIND GUSTS ABOVE 30 KNOTS. ISOLATED WATERSPOUTS ARE ALSO POSSIBLE. GLITTO
Special weather statement, Jul 5, 10:46 AM EDT, 3 hours 24 minutes before
FLZ041-044>047-053-054-058-059-064-501-051530- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1046 AM EDT SAT JUL 5 1997 ...GOOD CHANCE OF THUNDERSTORMS THIS AFTERNOON... DAYTIME HEATING WILL COMBINE WITH INCREASING MOISTURE AND AN UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. STORMS WILL BEGIN TO DEVELOP OVER INTERIOR SECTIONS MIDDAY...AND OVER COASTAL COUNTIES EARLY AFTERNOON AS THE EAST COAST SEABREEZE BECOMES ESTABLISHED. THE SEABREEZE IS EXPECTED TO DRIFT SLOWLY INLAND BUT REMAIN OVER THE COASTAL COUNTIES. STORM COVERAGE WILL INCREASE THROUGH THE MID AND LATE AFTERNOON HOURS AND CONTINUE INTO THE EARLY EVENING HOURS...ESPECIALLY NEAR THE EAST COAST AS STORMS MOVE TO THE NORTH-NORTHEAST AT AROUND 10 MPH. STORMS WILL PRODUCE DANGEROUS LIGHTNING AND HEAVY DOWNPOURS...WHICH COULD RESULT IN PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. A FEW STRONGER STORMS MAY CONTAIN GUSTY WINDS AND POSSIBLY HAIL. PERSONS PLANNING TO BE OUTSIDE AND ESPECIALLY BEACH GOERS SHOULD BE PREPARED TO MOVE INDOORS BEFORE STORMS ARE OVERHEAD. REMEMBER THAT LIGHTNING CAN STRIKE BEFORE OR AFTER A STORM IS DIRECTLY OVERHEAD. MARINE OUTLOOK...SCATTERED THUNDERSTORMS WILL MOVE OVER THE INTRACOASTAL AND COASTAL WATERS...WITH THE GREATEST COVERAGE EXPECTED DURING THE LATE AFTERNOON AND EARLY EVENING. STORMS WILL PRODUCE CLOUD TO WATER LIGHTNING AND POOR VISIBILITY IN HEAVY RAIN. STORMS MAY CONTAIN WIND GUSTS ABOVE 30 KNOTS. ISOLATED WATERSPOUTS ARE ALSO POSSIBLE. GLITTO
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:11 PM EDT | Severe Thunderstorm Warning | MLB | Okeechobee | 49 min |
| Jul 5, 2:27 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 63 min |
| Jul 5, 2:50 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 50 min |
| Jul 5, 4:20 PM EDT | Severe Thunderstorm Warning | MLB | Martin | 45 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.